Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

August 7, 2020Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 7, 2020, 6:59 PM EDT for Brevard County, Florida. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 6:59 PM EDT (22:59 UTC)
Expired
Aug 7, 2020, 7:45 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:00 PM EDTTSTM WND GST 393 Se Haulover Canal, FLUSAF TOWER 0418 REPORTED A 39MPH/34KT WIND GUST FROM THE NW
Aug 7, 7:10 PM EDTTSTM WND GST 403 Sw Playalinda Beach, FLUSAF TOWER 0313 REPORTED A 40MPH/35KT WIND GUST FROM THE NW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS82 KMLB 072259
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
659 PM EDT Fri Aug 7 2020
 
FLZ047-053-147-072345-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
659 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD AND NORTHEASTERN OSCEOLA
COUNTIES UNTIL 745 PM EDT...

At 659 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Playalinda Beach to near Port Canaveral to
near Camp Holly Fish Camp. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2799 8048 2805 8106 2828 8101 2835 8087
      2836 8086 2872 8088 2871 8062 2845 8051
      2839 8056 2834 8057 2829 8057 2823 8059
TIME...MOT...LOC 2259Z 274DEG 26KT 2868 8066 2846 8060 2807 8085 

$$

KN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:58 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 7, 3:58 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Fri Aug 7 2020

.DISCUSSION...

Through tonight...West coast sea breeze and assocd outflow pushing
thru Lake county at mid aftn will collide with the east coast sea
breeze over the interior, starting near Lake George and zippering
south near or over metro Orlando between 4 and 7 pm then over
southern Osceola/Okeechobee counties. While temps aloft are rather
warm...+9.2 at 700 mb and -6.5C at 500 mb, a few strong storms
can be expected especially as a result of boundary collisions. The
primary threats will be frequent lightning strikes and very heavy
rains accumulating up to 3 inches in a short period of time due
to the very weak steering flow. Gusty winds will accompany the
stronger storms, as the late morning Cape sounding shows some mid
level dry air and MUCAPE of 4800 J/kg. So there looks to be a
greater potential for strong wind gusts, including an isolated
severe.

Have increased PoPs this evening btwn 8 and 11 pm for lingering
showers and storms especially south and east of Orlando. But the
threat for strong storms should decrease quickly with sunset. Min
temps generally in the mid 70s with lower 70s over the south
interior (Yeehaw Jct, Fort Drum, Okeechobee).

Weekend-Next Week (previous)...Subtropical ridge axis will
generally remain across the area over the next several days, with
a weak low level south to southeasterly flow allowing the east
coast sea breeze boundary to form and move slowly inland each
afternoon. Moisture remains sufficient for scattered to numerous
showers and storms developing along and ahead of this boundary
during the afternoon and continuing through late day/early
evening. Greatest rain chances and convective coverage will be
over the interior where boundary collisions are more likely. PoPs
this weekend will range from 30-50 percent along the coast to
50-60 percent across the interior, with rain chances then
remaining around 50-70 percent through much of next week. A few
stronger storms will be possible each afternoon, with strong wind
gusts and frequent lightning the main threats. However, slow
steering flow will also lead to localized heavy rainfall and the
potential for minor standing water issues on roadways and in poor
drainage areas.

Highs will remain slightly above normal through the extended, with
max temps in the upper 80s to low 90s along the coast and low to mid
90s over the interior. Overnight lows will continue to range around
the low to mid 70s.

&&

.AVIATION...
Numerous afternoon showers and storms expected primarily across
interior portions of east central Florida continuing into this
evening, and TEMPO IFR/MVFR restrictions have been included at MCO,
ISM, LEE, and SFB. Will have to watch for some storms to push back
toward the coast early this evening at DAB and possibly TIX as well.
Shower and storm activity will gradually weaken through the evening
hours with VFR conditions prevailing overnight.

&&

.MARINE...
Surface ridge axis across the area this weekend into early next
week will continue favorable boating conditions across the coastal
waters. Southerly winds each morning around 5 to 10 knots will
become E/SE into the afternoon as the east coast sea breeze forms
and moves inland. Seas will remain 1-2 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  76  91 /  30  40  10  50
MCO  75  94  76  93 /  30  60  20  60
MLB  75  90  77  89 /  20  30  10  40
VRB  75  90  75  89 /  10  30  10  30
LEE  76  95  77  94 /  20  60  20  60
SFB  75  95  76  94 /  30  60  20  60
ORL  76  95  76  94 /  30  60  20  60
FPR  75  91  75  90 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Rodriguez/Combs
Hazardous weather outlook, Aug 7, 11:05 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1105 AM EDT Fri Aug 7 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080000-
Flagler Beach to Jupiter Inlet out to 60 nm-Volusia-Lake-Orange-
Seminole-Brevard-Osceola-Indian River-Okeechobee-St. Lucie-Martin-
1105 AM EDT Fri Aug 7 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture will remain in place today for scattered to
numerous showers and lightning storms to develop along local sea
and lake breezes during the afternoon. The highest coverage will
be west of Interstate 95 and especially from greater Sanford,
Orlando and Kissimmee-Saint Cloud westward across Lake County due
to the potential for a late day sea breeze collision.

Storm motion today will be slow and erratic, with perhaps a slow
north drift. Frequent cloud to ground lightning strikes, slow
moving torrential downpours, and wind gusts to 40 mph will occur
in the stronger storms.

.FLOOD IMPACT...
Because of the slow storm motion today, the threat for locally
heavy rainfall totaling up to 3 inches, or slightly higher in a
few spots, will be greater than the past few days. This is more
likely to cause temporary flooding of roads, and other poorly
drained and low lying areas. This is especially true for areas
with standing water and near full water retention areas due to
what has been a wet summer in many locations thus far.

Never drive across water covered roadways, and remember to reduce
your speed, and use your wipers and low beam headlights if you
encounter heavy rain while driving.

.MARINE THUNDERSTORM GUST IMPACT...
A few wind gusts of 35 to 40 knots will be possible this afternoon,
mainly over inland lakes west of Interstate 95.

.RIP CURRENT IMPACT...
There will be a moderate risk for life-threatening rip currents
at the central Florida Atlantic beaches once again today. While
rips will be present all day, the threat will be highest between
200 PM and sunset due to tidal effects. To reduce your chance of
being caught in the seaward pull of a rip current, swim only
within sight of a lifeguard, and never swim alone, while following
social distancing guidelines.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Above normal chances for showers and lightning storms are expected
each afternoon over the weekend and into early next week. The
greatest threats will be frequent cloud to ground lightning
strikes, gusty winds, and torrential downpours. The risk for
dangerous rip currents will also remain Moderate.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
spotters are requested to report any rainfall amounts of 3 inches
or more, or relay any reports of flooding to the National Weather
Service office in Melbourne.

Kelly/Cristaldi

In the hours before

Local storm report, Aug 7, 5:11 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
511 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     5 SSW OCOEE             28.50N 81.55W
08/07/2020  M51 MPH          Orange             FL   MESONET

            WXFLOW STATION LAKE BUTLER BLVD REPORTED A 51MPH/44KT
            FROM THE WEST

&&

CL
Local storm report, Aug 7, 5:25 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
525 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     3 WSW DAYTONA BEACH     29.19N 81.07W
08/07/2020  M40 MPH          Volusia            FL   MESONET

            WXFLOW SITE EW9392 DAYTONA BEACH REPORTED A 40MPH/35KT
            WIND GUST FROM THE ENE

&&

CL
Special weather statement, Aug 7, 5:32 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
532 PM EDT Fri Aug 7 2020

FLZ041-045-046-141-147-072215-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
532 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...SOUTHEASTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 615
PM EDT...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Daytona International
Speedway to near Buena Ventura Lakes. Movement was generally to the
east at 5 to 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Deltona, Daytona Beach, Port Orange and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2918 8095 2874 8086 2835 8097 2835 8146
      2880 8137 2921 8120
TIME...MOT...LOC 2130Z 306DEG 14KT 2915 8117 2839 8136

KN
Special weather statement, Aug 7, 6:16 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
616 PM EDT Fri Aug 7 2020

FLZ041-045>047-053-141-147-072300-
Southern Brevard County FL-Osceola FL-Coastal Volusia FL-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
616 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEMINOLE...NORTHERN
BREVARD...SOUTHEASTERN ORANGE...SOUTHEASTERN VOLUSIA AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 700 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Titusville, Oviedo, Rockledge and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2842 8053 2839 8056 2834 8057 2824 8056
      2828 8118 2892 8116 2891 8079 2880 8069
      2860 8054 2852 8052
TIME...MOT...LOC 2215Z 270DEG 6KT 2862 8091

KN
Local storm report, Aug 7, 6:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
643 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 SSE MIMS              28.63N 80.81W
08/07/2020  M41 MPH          AMZ552             FL   MESONET

            WXFLOW SITE XPAR PARRISH PARK NORTH REPORTED A 41MPH/36KT
            WIND GUST FROM THE NNW

&&

CL
Special weather statement, Aug 7, 6:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
659 PM EDT Fri Aug 7 2020

FLZ047-053-147-072345-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
659 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD AND NORTHEASTERN OSCEOLA
COUNTIES UNTIL 745 PM EDT...

At 659 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Playalinda Beach to near Port Canaveral to
near Camp Holly Fish Camp. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2799 8048 2805 8106 2828 8101 2835 8087
      2836 8086 2872 8088 2871 8062 2845 8051
      2839 8056 2834 8057 2829 8057 2823 8059
TIME...MOT...LOC 2259Z 274DEG 26KT 2868 8066 2846 8060 2807 8085

KN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:05 PM EDTSpecial Weather StatementMLBLake40 min
Aug 7, 4:44 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia46 min
Aug 7, 5:07 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 7, 5:09 PM EDTSpecial Marine WarningMLB66 min
Aug 7, 5:32 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia43 min
Aug 7, 5:48 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia42 min
Aug 7, 6:16 PM EDTSpecial Weather StatementMLBBrevard, Seminole44 min
Aug 7, 6:21 PM EDTSpecial Marine WarningMLB84 min
Aug 7, 7:22 PM EDTSpecial Weather StatementMLBOkeechobee38 min
Aug 7, 7:54 PM EDTSpecial Weather StatementMLBOkeechobee51 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.